More Evidence Links Common Bladder Drug to Retinal Damage

By Megan Brooks

October 22, 2019

NEW YORK (Reuters Health) - Pentosan polysulfate sodium (PPS), used widely for interstitial cystitis, may lead to retinal damage, according to a new study that adds weight to this previously suggested link.

Interstitial cystitis causes chronic bladder and pelvis pain and more than 1 million people in the United States, mostly women, are estimated to suffer from it. PPS is the only drug approved by the U.S. Food and Drug Administration to treat the condition.

An initial report published last year in Ophthalmology (http://bit.ly/2pnlahU) and presented at the American Academy of Ophthalmology (AAO) 2018 annual meeting described maculopathy associated with chronic exposure to PPS in six patients taking the drug for about 15 years. Nothing in the patients' medical history or diagnostic tests explained the abnormalities.

Based on this report, three ophthalmologists at Kaiser Permanente in Northern California decided to look for this possible association in their population of patients.

Dr. Robin Vora and colleagues, whose findings were presented at this year's AAO annual meeting in San Francisco, initially found one woman on long-term treatment who was misdiagnosed as having a retinal dystrophy, which prompted them to examine Kaiser's entire database of 4.3 million patients.

They found 140 patients who had taken an average of 5,000 pills each over the course of 15 years. Of those 140 patients, 91 agreed to come in for a detailed retinal exam and 22 (24%) showed clear signs of retinal drug toxicity, Dr. Vora told Reuters Health by phone.

The rate of toxicity increased with the amount of drug consumed, from 11% of those taking 500 g to 1,000 g to 42% of those taking 1,500 g or more, he noted.

This is a "concerning" finding and needs to be studied further, including the potential mechanisms of toxicity, Dr. Vora said. "There is not much literature on this at the moment."

Dr. Vora suggests patients on PPS who show no signs of retinal toxicity should be screened for retina damage at least once a year. For those who do show signs of retinal damage, discontinuing the medication might be considered.

SOURCE: http://bit.ly/35HdqYZ

American Academy of Ophthalmology 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....